Alert archive / Oklahoma / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 8, 2018, 3:01 AM CDT for Canadian County, Kingfisher County, Oklahoma. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 3:01 AM CDT (08:01 UTC)
- Expired
- Aug 8, 2018, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Canadian County, OK, Kingfisher County, OK
The radar
The Norman radar (KTLX), 59 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 4:20 AM CDT | FLASH FLOOD | 2 Sw Piedmont, OK | 150TH STREET NEAR PIEDMONT REPORTED IMPASSIBLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 8.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1782 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted.
069
WGUS54 KOUN 080801
FFWOUN
OKC017-073-081100-
/O.NEW.KOUN.FF.W.0033.180808T0801Z-180808T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
301 AM CDT WED AUG 8 2018
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Southeastern Kingfisher County in central Oklahoma...
Northeastern Canadian County in central Oklahoma...
* Until 600 AM CDT.
* At 300 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is occurring or is imminent.
* Some locations that will experience flooding include...
Piedmont and Cashion.
Additional rainfall amounts of 1 to 2 inches are possible in
the warned area, and may result in dangerous localized flash
flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3582 9768 3565 9767 3559 9768 3561 9780
3582 9786
$$
032 follow-up statements
484
WGUS74 KOUN 080925
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
425 AM CDT WED AUG 8 2018
OKC017-073-081100-
/O.CON.KOUN.FF.W.0033.000000T0000Z-180808T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingfisher OK-Canadian OK-
425 AM CDT WED AUG 8 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHEASTERN KINGFISHER AND NORTHEASTERN CANADIAN COUNTIES...
At 422 AM CDT, local law enforcement reported water over 150th
Street in Piedmont just north of Highway 3. Over three inches of
rain have already fallen from Piedmont to northwestern Oklahoma City.
Some locations that will experience flooding include...
Piedmont and Cashion.
Additional rainfall amounts of 1 to 2 inches will be possible across
this area in 1 to 2 hours. Although a break in the rainfall may
occur, the flash flood warning may be extended for several more
hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3582 9768 3565 9767 3559 9768 3561 9780
3582 9786
$$
03032
WGUS54 KOUN 081028
FFWOUN
OKC017-073-081400-
/O.EXT.KOUN.FF.W.0033.000000T0000Z-180808T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
528 AM CDT WED AUG 8 2018
The National Weather Service in Norman has extended the
* Flash Flood Warning for...
Southeastern Kingfisher County in central Oklahoma...
Northeastern Canadian County in central Oklahoma...
* Until 900 AM CDT.
* Local law enforcement and local media have reported several road
closures in and around Piedmont due to high water. Nearly four
inches of rainfall has occured across this area, and additional
rainfall of another one to two inches is expected over the next 2
to 3 hours. This additional rainfall will continue to result in
flash flooding.
* Some locations that will experience flooding include...
Piedmont and Cashion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3582 9768 3565 9767 3559 9768 3561 9780
3582 9786
$$
03What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:28 AM CDT, 33 minutes earlier.
Area forecast discussion, Aug 8, 2:28 AM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Norman OK 228 AM CDT Wed Aug 8 2018 .DISCUSSION... The primary forecast issue is the chance of showers/storms the next 36 hours with the potential of localized flooding this morning. A shortwave trough is approaching from the west this morning. Ahead of the wave, a strengthening low-level jet and attendant isentropic ascent has resulted in showers/storms developing along a northwest to southeast corridor from northwest Oklahoma to central Oklahoma. Training thunderstorms along this line may result in localized flooding--especially in any urban areas. Therefore, a Flood Watch was issued for this morning. Some flooding will be a concern for this morning's commute. Showers/storms are expected to gradually move south-southeastward through the morning and early afternoon hours. After this complex of thunderstorms passes by, most locations will likely experience a break in precipitation. For tonight, another shortwave trough is expected to approach from the north with additional showers/storms developing within a corridor of isentropic ascent ahead of the wave. There still remains some uncertainty where the greatest chance of showers/storms will be located tonight. Currently, the greatest ascent appears to be on the nose of a low-level jet across southwest Oklahoma and adjacent parts of north Texas (farther south than this morning). This area seems to be preferred by many convective-allowing models as well. For Thursday afternoon and Friday, most locations should be dry; however, showers/storms will be possible near the Red River and north Texas. Some showers/storms could even impact western Oklahoma by Friday. Toward the weekend into early next week, an unsettled pattern is still expected across the Southern Plains. Both the ECMWF and GFS continue to indicate the presence of a closed upper-level low with high moisture/precipitable water values. The 08/00Z GFS has widespread 1.5 to 2.0+" precipitable water values by Sunday. Consequently, there a daily chance of showers/storms with cooler than average temperatures. Heavy rainfall/flooding may be an issue in this period as well. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 84 70 89 69 / 80 40 10 10 Hobart OK 90 70 90 70 / 40 50 20 10 Wichita Falls TX 98 72 92 72 / 40 70 30 30 Gage OK 88 67 90 67 / 30 30 10 10 Ponca City OK 87 68 92 69 / 30 20 10 10 Durant OK 93 72 88 71 / 70 70 40 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 03/10
Hazardous weather outlook, Aug 7, 8:23 PM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 823 PM CDT Tue Aug 7 2018 OKZ004>048-050>052-TXZ083>090-090130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 823 PM CDT Tue Aug 7 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of Tonight... .Thunderstorms... Scattered showers and thunderstorms will continue to develop and move across portions of southern Oklahoma this evening. Gusty winds, frequent lightning, and heavy rain will be the main concerns with these storms. Additional storms will be possible across portions of Oklahoma and western north Texas overnight into Wednesday morning, mainly toward and after midnight. A few of these storms could become strong producing gusty winds. Heavy rain and cloud to ground lightning will also be concerns overnight into Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms will be possible across most of the area Wednesday and Thursday. The highest chances for thunderstorms are expected early Wednesday morning, and late Wednesday night into early Thursday morning. A few strong to severe storms will be possible Wednesday across southwest Oklahoma and portions of western north Texas, with a threat of damaging wind gusts. At least a low chance for thunderstorms will continue through Sunday, especially across the southern half of Oklahoma and adjacent parts of north Texas. .Heavy Rainfall... Heavy rainfall will be possible across the northern two-thirds of Oklahoma Wednesday morning, and then again Wednesday night into early Thursday morning across the southern two thirds of Oklahoma. Excessive rainfall may lead to localized flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 7, 9:45 PM CDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
945 PM CDT TUE AUG 7 2018
OKZ046-047-050-051-080315-
Love OK-Carter OK-Johnston OK-Marshall OK-
945 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love...southeastern
Carter...southwestern Johnston and western Marshall Counties Until
1015 PM CDT....
AT 940 PM CDT, strong thunderstorms extended from near Ardmore to
near Mannsville, moving south at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
LAT...LON 3422 9720 3421 9683 3389 9668 3384 9670
3383 9676 3386 9678 3387 9681 3385 9685
3387 9689 3395 9691 3396 9693 3394 9697
3395 9698 3386 9701 3384 9704 3386 9708
3384 9709 3382 9705 3380 9709
TIME...MOT...LOC 0240Z 344DEG 28KT 3411 9691
RSSpecial weather statement, Aug 8, 2:03 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 203 AM CDT WED AUG 8 2018 OKZ026-030-031-080745- Pottawatomie OK-Seminole OK-Lincoln OK- 203 AM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Pottawatomie... northwestern Seminole and southwestern Lincoln Counties Until 245 AM CDT.... AT 159 AM CDT, a strong thunderstorm was located near Meeker, moving south at 20 MPH. HAZARDS INCLUDE... Hail up to the size of dimes... Wind gusts to 50 MPH... Heavy rain can lead to reduced visibility... Locations impacted include... Shawnee, Tecumseh, Meeker, Earlsboro, Johnson, Dale, Bethel Acres and Aydelotte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3563 9707 3565 9686 3528 9673 3524 9705 TIME...MOT...LOC 0659Z 351DEG 16KT 3549 9693 03
Special weather statement, Aug 8, 2:23 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 223 AM CDT WED AUG 8 2018 OKZ024-025-080815- Oklahoma OK-Canadian OK- 223 AM CDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma and northeastern Canadian Counties Until 315 AM CDT.... AT 218 AM CDT, a strong thunderstorm was located near Piedmont, moving south at 15 MPH. HAZARDS INCLUDE... Hail up to the size of dimes... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Northwestern Oklahoma City, Yukon, Bethany, Warr Acres, The Village, Piedmont, Nichols Hills, Woodlawn Park, Richland, Wiley Post Airport and The Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3547 9750 3547 9783 3573 9783 3573 9762 TIME...MOT...LOC 0718Z 340DEG 11KT 3565 9770 03
Special weather statement, Aug 8, 2:26 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
226 AM CDT WED AUG 8 2018
OKZ005-080815-
Woods OK-
226 AM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Woods County Until
315 AM CDT....
AT 223 AM CDT, a strong thunderstorm was located near Avard, moving
southeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Alva, Waynoka, Dacoma, Avard and Hopeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3679 9867 3663 9854 3648 9854 3642 9867
3652 9888 3679 9894
TIME...MOT...LOC 0723Z 334DEG 14KT 3667 9878
03Special weather statement, Aug 8, 2:43 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
243 AM CDT WED AUG 8 2018
OKZ028-029-080815-
Cleveland OK-McClain OK-
243 AM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cleveland and south
central McClain Counties Until 315 AM CDT....
AT 242 AM CDT, a strong thunderstorm was located near Noble, moving
southeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Southeastern Norman, Purcell, Noble, Slaughterville, Lexington,
Goldsby and Etowah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3496 9735 3516 9750 3524 9739 3511 9714
3502 9714 3502 9715
TIME...MOT...LOC 0742Z 311DEG 17KT 3516 9738
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:17 PM CDT | Special Weather Statement | OUN | Stephens | 28 min |
| Aug 7, 7:31 PM CDT | Special Weather Statement | OUN | Seminole | 29 min |
| Aug 7, 7:49 PM CDT | Special Weather Statement | OUN | Pontotoc | 26 min |
| Aug 7, 8:17 PM CDT | Special Weather Statement | OUN | Stephens | 28 min |
| Aug 7, 8:38 PM CDT | Special Weather Statement | OUN | Johnston | 22 min |
| Aug 7, 9:45 PM CDT | Special Weather Statement | OUN | Marshall | 30 min |
| Aug 8, 2:03 AM CDT | Special Weather Statement | OUN | Pottawatomie | 42 min |
| Aug 8, 2:15 AM CDT | Flood Watch | OUN | Blaine, Canadian, Cleveland, Garfield, Kingfisher, Lincoln and 5 more | 9 hr |
| Aug 8, 2:17 AM CDT | Areal Flood Advisory | OUN | Cleveland, Oklahoma | 3 hr |
| Aug 8, 2:23 AM CDT | Special Weather Statement | OUN | Oklahoma | 52 min |
| Aug 8, 2:26 AM CDT | Special Weather Statement | OUN | Woods | 49 min |
| Aug 8, 2:32 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 22 min |
| Aug 8, 2:38 AM CDT | Areal Flood Advisory | OUN | Canadian, Kingfisher, Logan, Oklahoma | 3 hr |
| Aug 8, 2:39 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 51 min |
| Aug 8, 2:43 AM CDT | Special Weather Statement | OUN | Cleveland | 32 min |
| Aug 8, 3:13 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 47 min |
| Aug 8, 3:14 AM CDT | Special Weather Statement | OUN | Pottawatomie | 31 min |
| Aug 8, 3:16 AM CDT | Special Weather Statement | OUN | Cleveland | 29 min |
| Aug 8, 3:21 AM CDT | Special Weather Statement | OUN | Harper, Woods | 39 min |
| Aug 8, 3:27 AM CDT | Special Weather Statement | OUN | Major | 48 min |
| Aug 8, 3:46 AM CDT | Flash Flood Warning | OUN | Canadian, Oklahoma | 6 hr |
| Aug 8, 3:54 AM CDT | Special Weather Statement | OUN | Major | 51 min |
| Aug 8, 3:56 AM CDT | Special Weather Statement | OUN | Woods, Woodward | 49 min |
| Aug 8, 4:06 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Major | 54 min |
| Aug 8, 4:28 AM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Aug 8, 4:42 AM CDT | Flash Flood Warning | OUN | Cleveland | 3 hr |
| Aug 8, 4:56 AM CDT | Areal Flood Advisory | OUN | Blaine, Dewey, Garfield, Kingfisher, Major | 3 hr |
| Aug 8, 5:07 AM CDT | Special Weather Statement | OUN | Cleveland | 23 min |
| Aug 8, 5:14 AM CDT | Special Weather Statement | OUN | Blaine, Canadian, Kingfisher, Logan, Oklahoma | 61 min |
| Aug 8, 5:21 AM CDT | Areal Flood Advisory | OUN | Cleveland, Pottawatomie | 3 hr |
| Aug 8, 5:46 AM CDT | Special Weather Statement | OUN | Pottawatomie | 44 min |
| Aug 8, 5:50 AM CDT | Special Weather Statement | OUN | Ellis, Harper, Woods, Woodward | 55 min |
| Aug 8, 5:54 AM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Canadian, Custer, Dewey, Kingfisher | 3 hr |
| Aug 8, 6:10 AM CDT | Special Weather Statement | OUN | Oklahoma | 35 min |
| Aug 8, 6:20 AM CDT | Areal Flood Advisory | OUN | Oklahoma | 3 hr |
| Aug 8, 6:24 AM CDT | Areal Flood Advisory | OUN | Ellis, Harper, Woods, Woodward | 3 hr |
| Aug 8, 6:34 AM CDT | Special Weather Statement | OUN | Hughes | 26 min |
| Aug 8, 7:20 AM CDT | Special Weather Statement | OUN | Carter | 25 min |
| Aug 8, 7:31 AM CDT | Areal Flood Advisory | OUN | Cleveland, McClain | 3 hr |
| Aug 8, 7:41 AM CDT | Areal Flood Advisory | OUN | Coal | 3 hr |
| Aug 8, 7:47 AM CDT | Special Weather Statement | OUN | Coal | 28 min |
Nearby
Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.